Hair loss is a concerning condition so why put up with it? Unfortunately, some people don’t think they have a choice. Many commonly prescribed prescription drugs can cause temporary hair loss, trigger the onset of male and female pattern baldness, and even cause permanent hair loss. Still, you don’t have to trade your health for your hair.
According to an Italian study, drugs can induce hair loss in two main ways. They can affect the hair follicles whilst they’re in the anagen (growing) phase or in the telogen (resting) phase.
Anagen effluvium is a condition concerning extensive hair loss when the hair shafts are broken at the level of the scalp. Since roughly 90% of the hair on the scalp is in the growing phase at once, anagen effluvium has the potential to cause almost complete baldness. In contrast, telogen effluvium occurs when more hair follicles than usual are pushed into the telogen (resting) phase. The follicles are inactive during this time and eventually the hair falls out but this loss rarely involves more than 50% of the hair on the head.
“In anagen effluvium, hair loss usually occurs within days to weeks of drug administration, whereas in telogen effluvium, hair loss becomes evident 2 to 4 months after starting treatment," the authors of the study wrote.
The study claims the common cause of anagen effluvium by drugs is from the antineoplastic family of medications used as chemotherapy treatment. However, with the exception of cancer treatments, hair loss as a side-effect (whilst rare) does occur in more than 300 known prescription, over the counter and illegal drugs.
“Telogen effluvium may be a consequence of a large number of drugs including anticoagulants, retinol (vitamin A) and its derivatives, interferons and antihyperlipidaemic drugs,” the authors concluded.
Anticoagulants are blood thinners such as Panwarfin, Sofarin and Coumadin and Roaccutane is an acne treatment derived from vitamin A. Interferons which are used to help the body manage many diseases that involve the immune system such as Roferon-A, Avonex, Betaseron and Actimmune. Antihyperlipidaemic drugs are cholesterol lowering drugs such as Atromid-S and Lopid. All these drugs can cause hair loss in some instances.
It's important you do your own research when starting the regular use of medications as your doctor may not mention hair loss as a side effect of some drugs. If your doctor prescribes any of these drugs, ask if there is a substitute one that does not have hair loss as a possible side effect.
Drug-induced hair loss is usually reversible after treatment has stopped but the prevalence and severity of hair loss depend on the drug as well as on individual predisposition. Male pattern baldness and female pattern hair loss are hereditary forms of hair loss which would probably have developed eventually but these medications can trigger an earlier onset. Unlike anagen and telogen effluvium, these are not self-reversible conditions but FDA-approved hair loss treatments are effective in treating these conditions when administered in the right dose for the individual and supported with the right hair growth boosters. Even in cases of temporary hair loss, these treatments and additional hair growth boosters provide the extra help the body needs in protecting itself drug-induced hair loss and generating new hair growth.
If you’re taking a medication that you suspect is causing hair loss, don’t stop the treatment. Instead, consult your doctor and a hair loss professional. You may be able to tolerate a number of side effects from your medication but hair loss does not always have to be one.
The Belgravia Centre is a world-renowned group of a hair loss clinic in Central London, UK. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation from anywhere in the world for home-use treatment.
View our Hair Loss Success Stories, which includes the world's largest gallery of hair growth photos and demonstrates the level of success that so many of Belgravia's patients achieve.